Wisconsin, 2007

Wildfire in Wisconsin, April 22, 2007

April 22, 2007 · NWS ARX · 3 events in 3 counties and zones

Dry conditions were enhanced by windy and unseasonably warm weather during the weekend of April 21 through April 22. As a result, wildfires occurred near Black River Falls (Jackson County), Tomah (Monroe County) and Necedah (Juneau County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dry conditions were enhanced by windy and unseasonably warm weather during the weekend of April 21 through April 22. As a result, wildfires occurred near Black River Falls (Jackson County), Tomah (Monroe County) and Necedah (Juneau County). All three fires were contained within a few hours and did not affect any buildings or homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 22, 9:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 22, 9:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT SUN APR 22 2007

.UPDATE...

AFTER COORD/COLLABORATION WITH USER GROUPS...WITH MUCH OF LEG-WORK
DONE BY KGRB...THANKS...UPDATED FIRE WEATHER FORECAST FOR RED FLAG
WARNING FOR PARTS OF CENTRAL WI. COMBINATION OF TEMPS IN THE 75 TO
80F RANGE...MIN RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE
AND SOUTH WINDS OF 13 TO 18 MPH...GUSTING AT TIMES TO 25 TO 30 MPH
WILL PRODUCE DANGEROUS FIRE WEATHER AND BURNING CONDITIONS ACROSS
CENTRAL WI THIS AFTERNOON INTO EARLY THIS EVENING. CONDITIONS WILL
IMPROVE QUICKLY AROUND AND AFTER 8 PM AS MOISTURE ADVECTION AND
LIFT AHEAD OF THE SFC/UPPER LOW EJECTING NORTHEAST OUT OF THE
CENTRAL PLAINS SPREADS SHRA/TSRA ACROSS THE FORECAST AREA.

RRS

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT SUN APR 22 2007/

.SHORT TERM...THROUGH TUESDAY NIGHT
SPENT A GREAT DEAL OF TIME THIS MORNING IMMERSED IN SEVERE WEATHER
THREAT FOR THIS AFTERNOON/EVENING...WHICH IS THE FORECAST FOCUS.
SECONDARY CONCERNS WITH TUES RAIN CHANCES...AND HOW WARM TO GO
TODAY.

ONCE AGAIN...CURRENT OBSERVATIONAL DATASETS /RAOB AND PROFILERS/
INDICATING LOW LEVEL JET AHEAD OF DEEP PV ANOMALY OVER THE ROCKIES
IS ROARING AGAIN. AT 07Z...MOST OF OK/NEB PROFILER SITES PEGGING H85
WINDS IN EXCESS OF 55KTS...WITH A FEW SITES AT 65-70KTS...ALL THE
WAY UP TO BLUE RIVER/SLATER/WOOD LAKE IN OUR NECK OF THE WOODS
WITH 55KTS. VAPOR IMAGERY SHOWS IMPRESSIVE CIRCULATION CENTERED IN
SERN COLORADO. WEAK FRONTAL STRUCTURE EXTENDED NORTHEAST FROM
SURFACE LOW IN SERN COLORADO...INTO ERN SD/NRN MN...WHICH HAS BEEN
VERY ACTIVE WITH DEEP CONVECTION OVER THE LAST 12 HOURS. STILL
ABSENT IS DEEP GULF MOISTURE...WITH DEWPOINTS ALL ALONG THE FRONT
ONLY IN THE 50S. OVER LOCAL ARX FORECAST AREA...STILL SITTING IN THE
LOWER 40S FOR DEWPOINTS...WITH GUSTY SOUTH WINDS. CIRRUS BLOW-OFF
FROM PLAINS CONVECTION SPREADING OVER THE AREA.

AGAIN...00Z DETERMINISTIC MODEL SUITE IN DISAGREEMENT /SUBTLE/ ON
TIMING/STRENGTH OF INBOUND WAVE TODAY. GFS HAS BEEN TOO FAST WITH
THIS FROM DAY ONE...AND NAM-WRF /NMM/ HAS STRONG SUPPORT FROM THE
ECMWF/GEM...AND THIS IS THE DIRECTION I LEANED. FOR TODAY/S
FORECAST...I RELIED HEAVILY ON A BLEND OF SEVERAL WRF CORES...THE
OPERATIONAL NAM-WRF /NMM/...A NWS-ARX LOCALLY RUN WRF /ARW/...AND
THE SPC 5KM WRF /NMM/. ALL THESE RUNS FROM 22.00Z. FCST SOUNDINGS
/BUFR/ FROM OPERATIONAL NAM-WRF /NMM/ WERE USED TO AUGMENT THESE
DATASETS.

A SUBTLE SLOWING IN THE PROGRESSION OF THE DYNAMIC PV ANOMALY /PER
NAM-WRF/ OVER SERN CO THIS MORNING WILL ALLOW FOR A
WARMER...WINDIER DAY WITH MORE SUNSHINE ESPECIALLY THROUGH EARLY
AFTN OVER MUCH OF AREA. BOOSTED TEMPERATURES BACK CLOSE TO YDAY/S
NUMBERS...SOME 15 DEGREES ABOVE NORMAL. TOWARD 18Z...WE EXPECT
LINE OF SHOWERS/STORMS TO DEVELOP ACROSS WRN IA IN WING OF PV
ADVECTION WELL AHEAD OF UPPER CIRCULATION...AIDED BY LEFT EXIT
REGION OF 70KT MID LEVEL JET STREAK. EXPECT BULK OF THIS TO LIFT
NORTH/NORTHEAST INTO SRN MN BY MID AFTN /MEAN WINDS OF
40KTS...STORMS WILL BE MOVING QUICKLY/ AND MAY HAVE SEVERE WIND
GIVEN ORIENTATION OF LINE TO 0-3KM SHEAR VECTOR. THIS MAY AFFECT
FAR WRN FORECAST AREA MID AFTERNOON. TAIL END OF THIS
CONVECTION/FORCING WILL NEED TO BE WATCHED AS IT MOVES TOWARD LOCAL
FORECAST AREA...AS IT WILL HAVE UNIMPEDED INFLOW...AND EXIST WITHIN
NARROW REGION OF SUPERCELLULAR SHEAR /40KTS FROM 0-6KM/. SPC-WRF
DEPICTS THIS REGION WILL HAVE POTENTIAL FOR MORE DISCRETE CELLS...
THIS WOULD BE WRN ARX FORECAST AREA IN LATER AFTN HOURS. THIS
COINCIDES WHEN BEST DEEP SHEAR OVER THE AREA AS VERY NARROW MID
LEVEL WIND MAX CROSSES FORECAST AREA. SOUNDING ANALYSIS SHOWS A
DEEPLY MIXED BOUNDARY LAYER...WITH ANEMIC LOW LEVEL MOISTURE DUE TO
MIXING. EXPECT ONLY LOW 50S DEWPOINTS...WITH INVERTED V-TYPE
SOUNDINGS IN LOWER LEVELS. HENCE ANY DISCRETE STRUCTURES WILL POSE A
HIGHER END WIND/HAIL THREAT...AND REDUCED TORNADO THREAT DUE TO
LCL/LFC AT VERY LOW END OF ACCEPTED SPECTRUM...AND EVEN MORESO...
HODOGRAPHS WHICH SIMPLY DON/T HAVE A LOT OF TURNING IN THE LOWEST
1KM OR TWO. IN FACT...BACKING OF FLOW ABOVE 3KM SUGGESTS CELLS
STRUGGLING TO REMAIN ORGANIZED...AND OVERALL QUICK TRANSITION TO
MULTICELL WITH WIND/HAIL THREAT GIVEN APPROACH OF UPPER TROUGH
/LOWERING WET BULB ZERO TEMPS/ AND OVERALL STRONG WIND FIELDS. SREF
PROBABILITIES FOR ANY SIGNIFICANT/HIGHER END SEVERE...HAVE REALLY
SHOWN A DECREASING TREND OVER PAST RUNS...AND THIS CONFIRMED IN OPNL
DATASETS. BIG MITIGATING FACTOR HERE IS LACK OF MOISTURE...AND ITS
DRASTIC REDUCTION IN MLCAPE...WHICH /AT THE VERY BEST/ WILL BE 600
J/KG. THUS...WE EXPECT SOME WIND/HAIL REPORTS WITH THE MORE
ORGANIZED ACTIVITY...BUT NOT A HIGHER END EPISODE AT THIS TIME.

APPEARS BEST SEVERE THREAT WILL BE BACK TO THE WEST WITH MAIN AREA
OF DPVA /DIFFERENTIAL POSITIVE VORTICITY ADVECTION/ WITH UPPER
TROUGH/HEIGHT FALL CENTER ITSELF BACK IN WRN/CNTL IA IN THE EVE
BEHIND THIS LEAD BAND OF ACTIVITY. BAND OF STORMS WITH EMBEDDED
SUPERCELL STRUCTURES WELL TO OUR SOUTHWEST WILL CONGEAL INTO
BROKEN LINE SEGMENTS AND APPROACH CWA LATE IN THE EVENING.
CONTINUED LOSS OF CAPE WILL LIMIT OVERALL VIGOR OF STORMS. WITH
TIME...AS MID LEVEL CIRCULATION CENTER CROSSES CWA...BAND OF
RAIN/STORMS WILL BECOME CONCENTRATED ON NRN SIDE OF CIRCULATION IN
MESOSCALE FRONTOGENETICAL SIGNAL. STRONG AGREEMENT...WITH THIS BAND
OF HEAVIER RAINS BISECTING ARX FORECAST AREA. COULD SEE LOCAL
AMOUNTS EXCEED AN INCH ACROSS LSE AREA IN PERIOD FROM LATE EVENING
INTO OVERNIGHT IN THIS STRONGLY FORCED REGION.

SYSTEM PULLS AWAY MON MORNING...WITH A QUIET MONDAY AFTERNOON AND
NIGHT INTO TUES MORNING AS WEAK HIGH PRESSURE MOVES IN. NEXT
SIGNIFICANT TROUGH MOVES INTO THE ROCKIES MON NIGHT...AND WHOLE
CYCLE STARTS AGAIN. SEVERAL DAYS OF SIGNIFICANT SEVERE WEATHER IN
SOUTH...WHERE BEST GULF INFLOW INTERSECTS THE DRY LINE AND MEAN
FRONTAL BOUNDARY. STILL APPEARS A NICE OVERRUNNING EVENT /RAIN
WITH EMBEDDED THUNDER/ OCCURS ON TUES AFTN/EVE ESPECIALLY SRN CWA
WHERE DIRECT THERMAL CIRCULATION BETWEEN LOW LEVEL JET AND UPPER
JET SETS UP IN REGION OF ISENTROPIC ASCENT OVER THE FRONTAL ZONE
TO OUR SOUTH. COULD SEE SOME NICE RAINS IN THE FAR SOUTH ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
NO SIGNIFICANT CHANGES TO THE LONGER TERM PORTION OF THE FORECAST
GIVEN A FAIRLY CONSISTENT DETERMINISTIC AND ENSEMBLE AGREEMENT ON
THE LARGE SCALE PROGRESSION OF WEATHER SYSTEMS. STRONG UPPER
LOW/SFC CYCLONE IN THE CENTRAL PLAINS WED MORNING WILL PUSH EAST
IN PART DUE TO LARGE SCALE HEIGHT FALLS/TROUGHING COMING ASHORE IN
THE NWRN CONUS. NAM-WRF TOO WOUND UP AND SLOW /AS USUAL/ ON WED
AND PREFER ECMWF/GEFS MEAN OF SYSTEM WEAKENING AND OPENING UP AS
IT CROSSES MS VALLEY WED EVENING. POPS IN SRN CWA WED LOOK
GOOD...THOUGH BEST KINEMATIC/LOW LEVEL THERMODYNAMICS WILL REMAIN
WELL SOUTH OF THE AREA. APPEARS POPS MAY NEED TO BE PULLED WED
NIGHT AND/OR THURSDAY AS THIS SYSTEM SPEEDS UP WITH TIME WITH
DE-AMPLIFICATION OF THE FLOW. UPSTREAM HEIGHT FALLS MENTIONED
PREVIOUSLY IN THE NWRN CONUS WILL SPREAD ACROSS THE NRN ROCKIES
INTO THE PLAINS ON FRIDAY NIGHT DRIVING PACIFIC COLD FRONT AND LIGHT
PRECIPITATION CHANCES...WHICH ARE ALREADY RESIDENT IN CURRENT
GRIDDED FORECAST. THIS SYSTEM COULD PULL EAST OF AREA IN TIME FOR
RIDGING/WARMING TO SET UP THROUGH NEXT WEEKEND. AT ANY
RATE...SEASONABLE TEMPERATURES WED-SAT WITH DECENT WARMING SEEN
TOWARD THE END OF THE FORECAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...RED FLAG WARNING NOON UNTIL 8 PM CDT THIS EVENING FOR WIZ043-
     WIZ044.
MN...NONE.
IA...NONE.

&&

BINAU
Hazardous weather outlook, Apr 22, 4:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
518 AM CDT SUN APR 22 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
518 AM CDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE CENTRAL PLAINS
INTO WESTERN IOWA THIS AFTERNOON...AND THEN ACROSS SOUTHERN WISCONSIN
TONIGHT. THIS WILL PRODUCE THE LIKELIHOOD OF THUNDERSTORMS WEST OF
THE MISSISSIPPI RIVER THIS AFTERNOON...WITH THUNDERSTORMS
OVERSPREADING THE ENTIRE AREA THIS EVENING. THERE IS A SLIGHT CHANCE
A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND BEING THE MAIN SEVERE THREAT. THE MAIN SEVERE
THREAT TIME WILL BE FROM 4 PM TO 9 PM. AT THIS TIME...IT APPEARS THE
AREA WITH THE HIGHEST PROBABILITY FOR SEVERE THUNDERSTORMS WILL
BE ALONG AND SOUTH OF A LINE FROM ROCHESTER TO LA CROSSE AND
BOSCOBEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY THROUGH WEDNESDAY AS LOW
PRESSURE OVER THE CENTRAL PLAINS MOVES EAST INTO THE MIDWEST. IT IS
STILL TOO EARLY TO ASSESS WHETHER ANY OF THE STORMS WILL BECOME
SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Jackson

When
April 22, 11:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
Park/Forest Service
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Wildfire, Monroe

When
April 22, 11:00 AM CST to 4:00 PM CST
Where
Monroe forecast zone
Reported by
Park/Forest Service
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Wildfire, Juneau

When
April 22, 1:00 PM CST to 7:00 PM CST
Where
Juneau forecast zone
Reported by
Park/Forest Service
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25306, 25307, 25305.